Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 245, NWS Midland/Odessa, TX

September 23, 2015Reeves County, Ward County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 23, 2015, 6:42 PM CDT for Reeves County, Ward County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2015, 6:42 PM CDT (23:42 UTC)
Expired
Sep 23, 2015, 7:30 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Reeves County, TX, Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 136 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 7:05 PM CDTTSTM WND DMGPecos, TXTREE WAS KNOCKED DOWN IN THE CITY OF PECOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

198 
WUUS54 KMAF 232342
SVRMAF
TXC389-475-240030-
/O.NEW.KMAF.SV.W.0245.150923T2342Z-150924T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
642 PM CDT WED SEP 23 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL WARD COUNTY IN WESTERN TEXAS...
  CENTRAL REEVES COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 730 PM CDT

* AT 642 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED OVER PECOS...AND MOVING EAST AT
  10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PECOS...TOYAH LAKE...PECOS MUNICIPAL AIRPORT AND BARSTOW. 

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 33 AND 53.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3134 10363 3150 10361 3150 10335 3137 10321
      3125 10337
TIME...MOT...LOC 2342Z 280DEG 8KT 3142 10353 

$$

12
1 follow-up statement
406 
WWUS54 KMAF 240014
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
714 PM CDT WED SEP 23 2015

TXC389-475-240030-
/O.CON.KMAF.SV.W.0245.000000T0000Z-150924T0030Z/
WARD TX-REEVES TX-
714 PM CDT WED SEP 23 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR WEST CENTRAL WARD AND CENTRAL REEVES COUNTIES...

AT 707 PM CDT...THE PUBLIC REPORTED TREES DAMAGED IN BARSTOW. AT 707 PM CDT THE 
PUBLIC REPORTED WIND DAMAGE IN THE CITY OF PECOS. AT 708 PM CDT DOPPLER
RADAR INDICATED A SEVERE THUNDERSTORM NEAR BARSTOW...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...PUBLIC. 

IMPACT...EXPECT WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PECOS...TOYAH LAKE...BARSTOW PECOS MUNICIPAL AIRPORT AND BARSTOW. 

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 33 AND 53.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAIN AND FLOODING IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3134 10363 3150 10361 3150 10335 3137 10321
      3125 10337
TIME...MOT...LOC 0009Z 288DEG 16KT 3135 10333 

HAIL...1.00IN
WIND...60MPH
 
$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 6:19 PM CDT, 23 minutes earlier.

Area forecast discussion, Sep 23, 6:19 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
619 PM CDT WED SEP 23 2015

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Current radar from KMAF indicating cluster of thunderstorms that
could impact KPEQ, KINK, KMAF for the next few hours. Confidence
was high enough to include a TEMPO group for MVFR conditions and
wind gusts to 40 knots at these locations. Beyond 04z Thursday, VFR
conditions will prevail. Confidence in regeneration of
thunderstorm activity was not high enough overnight and Thursday
morning to include any mention at of the west Texas and southeast
New Mexico terminals except KCNM, where a PROB30 group for VFR
conditions in TSRA was mentioned in the 09z to 15z Thursday
timeframe. Will continue to monitor latest trends and guidance.

12

&&

.PREV DISCUSSION... /issued 254 PM CDT WED SEP 23 2015/

DISCUSSION...

Scattered showers and thunderstorms have persisted for much of the
day across southeast New Mexico and the far northern Permian Basin,
with an uptick in activity observed over the past couple of hours
due to diurnal effects as well as support from a 50-60kt 300mb jet
associated with a trough currently lifting toward the Central
Plains. Precipitable water values today range between 1.00-1.25
inches across the western half of the forecast area, roughly one
standard deviation above normal per NAEFS and GEFS ensembles. Thus,
thunderstorms this afternoon and evening across the higher terrain
to the west as well as adjacent plains and eastward across the
northern Permian Basin will yield mainly a heavy rain threat with
localized flooding possible, particularly in areas that experience
multiple rounds of storms.  Highs this afternoon still look to be on
track to top out in the mid to upper 80s across most of the area,
with low 90s possible through the Rio Grande and central Pecos River
valleys.  The best chance of precipitation overnight will remain
over southeast New Mexico and the far northwestern Permian Basin,
with activity gradually lifting to the northeast through the night.
Lows are expected to be a few degrees cooler than last night,
ranging from the upper 50s across higher terrain to the middle to
upper 60s elsewhere.

On Thursday, precipitation chances will linger across southeast New
Mexico and west Texas as a weak midlevel trough to the north sinks
slowly southward while ridging currently over east Texas begins to
amplify to the west.  However, available moisture will be on the
decrease through Thursday, resulting in a decreased heavy rain
threat as well as gradually decreasing precipitation chances from
east to west through Thursday night.  Beyond Thursday, conditions
look to remain dry as the ridge further builds westward, and while a
weak trough axis will develop by late weekend into early next week
extending from the Ohio River Valley toward southeast Texas,
currently think any precipitation activity associated with this
feature will remain east of the area. Temperatures are expected to
remain fairly consistent through the extended, with both high and
low temperatures near to just above normal for this time of year
(highs in the 80s to lower 90s, lows in the upper 50s and 60s).

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27/84
Hazardous weather outlook, Sep 23, 2:15 PM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CDT WED SEP 23 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
215 PM CDT WED SEP 23 2015 /115 PM MDT WED SEP 23 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL ARE POSSIBLE
THROUGH TONIGHT... ESPECIALLY IN SOUTHEAST NEW MEXICO. THIS MAY
RESULT IN LOCALIZED FLASH FLOODING. A FEW STORMS ARE ALSO POSSIBLE
FARTHER EAST AND SOUTHEAST INTO THE NORTHWEST PERMIAN BASIN AND
THE MOUNTAINS. BRIEF HEAVY RAINFALL AND GUSTY DOWNBURST WINDS ARE
THE PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO
AND HIGHER TERRAIN REGIONS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 23, 5:17 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
517 PM CDT WED SEP 23 2015

TXZ059-060-232315-
WINKLER TX-LOVING TX-
517 PM CDT WED SEP 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WINKLER AND
SOUTHEASTERN LOVING COUNTIES UNTIL 615 PM CDT...

AT 517 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SLASH RANCH...OR NEAR MENTONE...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MENTONE...SLASH RANCH AND WINKLER COUNTY AIRPORT.

LAT...LON 3172 10365 3190 10363 3195 10317 3166 10323
      3167 10350
TIME...MOT...LOC 2217Z 284DEG 29KT 3179 10353
Special weather statement, Sep 23, 5:43 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
543 PM CDT WED SEP 23 2015

TXZ058-074-232345-
REEVES COUNTY AND UPPER TRANS PECOS TX-
DAVIS/APACHE MOUNTAINS AREA TX-
543 PM CDT WED SEP 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CULBERSON...
NORTHEASTERN JEFF DAVIS AND SOUTHWESTERN REEVES COUNTIES UNTIL 645 PM
CDT...

AT 542 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHEAST OF KENT...OR 34 MILES SOUTHWEST OF PECOS...MOVING
EAST AT 15 MPH. ANOTHER STRONG STORM WAS LOCATED IN JEFF DAVIS COUNTY
NEAR SH118.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BALMORHEA...TOYAH...TOYAHVALE...BALMORHEA LAKE AND BALMORHEA STATE
PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 10 BETWEEN MILE MARKERS 181 AND 208.
 INTERSTATE 20 BETWEEN MILE MARKERS 0 AND 24.

LAT...LON 3089 10420 3128 10412 3134 10371 3079 10372
TIME...MOT...LOC 2242Z 267DEG 14KT 3120 10403
Special weather statement, Sep 23, 5:47 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
547 PM CDT WED SEP 23 2015

TXZ050-232330-
ANDREWS TX-
547 PM CDT WED SEP 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ANDREWS COUNTY UNTIL 630
PM CDT...

AT 546 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF ANDREWS...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ANDREWS AND ANDREWS COUNTY AIRPORT.

LAT...LON 3209 10278 3234 10279 3251 10236 3211 10237
TIME...MOT...LOC 2246Z 288DEG 19KT 3225 10269
Special weather statement, Sep 23, 6:11 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
611 PM CDT WED SEP 23 2015

TXZ058-240000-
REEVES COUNTY AND UPPER TRANS PECOS TX-
611 PM CDT WED SEP 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL
700 PM CDT...

AT 610 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHWEST OF TOYAH...OR 24 MILES WEST OF PECOS...MOVING EAST AT
15 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL REEVES
COUNTY.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 26 AND 30.

LAT...LON 3137 10400 3155 10401 3160 10367 3133 10366
TIME...MOT...LOC 2310Z 267DEG 14KT 3146 10392
Special weather statement, Sep 23, 6:36 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
636 PM CDT WED SEP 23 2015

TXZ060-067-240015-
WINKLER TX-WARD TX-
636 PM CDT WED SEP 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WINKLER AND NORTHEASTERN
WARD COUNTIES UNTIL 715 PM CDT...

AT 634 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF WINK NEAR STATE HIGHWAY 115...OR 15 MILES SOUTH OF
KERMIT...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE... MONAHANS...WINK...WICKETT...WINKLER
COUNTY AIRPORT...ROY HURD MEMORIAL AIRPORT...MONAHANS SANDHILLS
STATE PARK AND THORNTONVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3147 10315 3159 10328 3168 10331 3176 10325
      3181 10322 3181 10294 3167 10285 3151 10284
TIME...MOT...LOC 2334Z 280DEG 8KT 3165 10319

12
Special weather statement, Sep 23, 6:40 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 PM CDT WED SEP 23 2015

TXZ060-067-240030-
WINKLER TX-WARD TX-
640 PM CDT WED SEP 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINKLER AND
NORTHEASTERN WARD COUNTIES UNTIL 730 PM CDT...

AT 640 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF WINK...OR 15 MILES SOUTH OF KERMIT...MOVING SOUTHEAST
AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONAHANS...WINK...WICKETT...PYOTE...MONAHANS SANDHILLS STATE PARK...
MONAHANS SAND HILLS STATE PARK...ROY HURD MEMORIAL AIRPORT AND
THORNTONVILLE.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 63 AND 84.

LAT...LON 3155 10335 3176 10318 3169 10282 3146 10285
TIME...MOT...LOC 2340Z 302DEG 12KT 3165 10318

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 7:54 PM CDTAreal Flood AdvisoryMAFCulberson, Loving, Reeves2 hr
Sep 23, 2:03 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Sep 23, 3:32 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves43 min
Sep 23, 3:42 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr
Sep 23, 3:54 PM CDTAreal Flood AdvisoryMAFCulberson, Loving, Reeves3 hr
Sep 23, 4:18 PM CDTSpecial Weather StatementMAFLoving57 min
Sep 23, 5:11 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines2 hr
Sep 23, 5:17 PM CDTSpecial Weather StatementMAFLoving58 min
Sep 23, 5:27 PM CDTSevere Thunderstorm WarningMAFLoving, Ward, Winkler63 min
Sep 23, 5:43 PM CDTSpecial Weather StatementMAFReeves62 min
Sep 23, 5:47 PM CDTSpecial Weather StatementMAFAndrews43 min
Sep 23, 6:11 PM CDTSpecial Weather StatementMAFReeves49 min
Sep 23, 6:36 PM CDTSpecial Weather StatementMAFWard39 min
Sep 23, 6:40 PM CDTSpecial Weather StatementMAFWard50 min
Sep 23, 6:53 PM CDTAreal Flood AdvisoryMAFLoving, Reeves, Ward, Winkler3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.